NORTHAMPTON, Mass. (WWLP) – An “evening of remembrance” Tuesday night brought families together in hopes of stopping the state’s growing opioid epidemic.
Jo-Anne Ryan still remembers the day she found her son unconscious in his bedroom. October 15, 2012. 21-year-old Isaiah Brown died after overdosing on opioid. She told 22News, “My son who had just turned 21 died of an overdose. I told his brother to go get him, and he thought he was sleeping.”
Ryan added, “The pain is horrific. If you ever have to bury your own child, you just can’t conceive of it, and he was my baby, and he has just turned 21.” At a vigil in Northampton Tuesday night, Ryan and dozens of others lit candles in memory of those lost to drug addiction. Then they read the names.
Families who lost their loved ones to heroin overdose told 22News the drug epidemic has no boundaries. It can affect people of all ages no matter where they live. Stephen Roussel said, “There’s no one demographic that has that specific problem. It’s every where.”
His younger brother died Christmas Day 2012. Roussel told 22News, “He had injected, and then he had gone on the bus. He went into overdose on the bus, but everybody thought he was sleeping, so he was without oxygen to his brain for about 30 minutes before they realized that something was wrong.”
Roussel hopes easier access to the overdose-reversing drug “narcan,” and education will help save lives.
Most overdoses occur between 1–3 hours after drug use, not right away. The most important signs to consider are unresponsiveness to stimulation and erratic breathing.
- Unresponsive to yelling, pinching, or rubbing sternum.
- Pale, clammy skin.
- Slow or erratic heart rate.
- Blue lips or fingertips
- Shallow or erratic breathing
- Heavy nod, passed out, limp body
- Choking, gurgling, or “snoring” sounds